Virginia, 2021

Flooding in Virginia, June 13 to 14, 2021

June 13 to 14, 2021 · NWS LWX · 6 events in 2 counties and zones

A cold front combined with an unstable atmosphere, plenty of moisture, and a light flow aloft to cause isolated flooding instances over the Potomac Highlands of Virginia as well as central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front combined with an unstable atmosphere, plenty of moisture, and a light flow aloft to cause isolated flooding instances over the Potomac Highlands of Virginia as well as central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 13, 2:08 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 13, 2:08 PM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
308 PM EDT Sun Jun 13 2021

.SYNOPSIS...
A cold front will continue to approach the region this afternoon
and evening before crossing the region late tonight into
Monday, resulting in the development of scattered showers and
thunderstorms. A second cold front is expected to cross the
region late Monday night into early Tuesday, and a third cold
front by Wednesday. High pressure will resume control for a few
days thereafter coupled with cooler temperatures and lower
humidity.

&&

.NEAR TERM /THROUGH TONIGHT/...
Showers and thunderstorms continue to develop this afternoon as
a cold front over the Great Lakes region continues to track
southeastward across the CWA through early Monday morning.
Showers and thunderstorms arrived over western MD and eastern WV
roughly two hours earlier than what guidance had been indicating
over the last 24 hours. Currently, most of the action remains
mainly over the Potomac Highlands, down through the Central
Foothills and southwestward. Latest hi-res guidance continues
to hint at a second surge of rejuvenated showers and storms
developing over the next several hours through this evening.
Latest mesoanalysis shows higher CAPE values just west of the
Alleghenies with 1000-2000 J/kg over the aforementioned regions.

Instability sharply diminishes mainly east of the Blue Ridge.
Upper air wind flow has become a bit more northerly and storms
have been traversing across the western fringe of our CWA over
the last several hours where instability is greatest. With that
being said, looks like these areas continue to have the best
convective potential with plain rain showers elsewhere,
especially over the metros through early tomorrow morning. While
and new storms have the potential to be severe, only a few have
actually been severe early this afternoon, with many being sub-
severe.

There also remains a marginal flood risk across most areas given
the saturated soil conditions. However, given how things have
been preforming over the last few hours, seems that any isolated
instances of flooding would be in the convective prone areas as
mentioned previously, especially in training storms that come
over the mountains.

Showers and any remaining thunderstorms will diminish late
tonight as the cold front stalls nearby. Overnight lows will
fall back into the 60s.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
The first of three cold fronts will linger nearby early Monday
morning, resulting in scattered light rain showers, low clouds,
and patchy fog. Guidance does show some partial improvements
through the afternoon as temperatures climb into the mid 80s.
Continued muggy conditions as well with dew points in the mid
60s.

Aloft, a potent upper level trough and associated cold front
will swing through the region late Monday night into Tuesday.
This will allow renewed chances for showers and storms to work
their way into the CWA during this time. Guidance has continued
to be weary on how much convection develops and when. The FROPA
has trended later. Thus, the thinking is that with the loss of
daytime heating, any severe potential will be limited. However,
if the front is just a few hours earlier, given the 40-60 knot
0-6km wind shear, could be a potent severe weather event. Out of
all the hi-res guidance, the HRRR continues to be the most
bullish on this idea, while the NAM Nest and other CAMs continue
to show a lesser severe threat.

In any case, appears that the best potential for any severe
activity will remain mainly north of I-66 and US-50, mainly
across the MD/PA border, with a lessening risk of severe
southward.

The third, less potent, cold front will then cross the region on
Tuesday. However, lower moisture makes this front more unlikely
to produce significant precipitation.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
A broad trough will be overhead late Tuesday through Thursday.
Several pieces of energy will move through the trough Wednesday into
Thursday. Do not think the shower chance is widespread either day,
especially with a drying northwest flow. Should showers form either
day, it is likely over the southeast portions of the CWA. Both
Wednesday and Thursday will be cooler with highs near 80.

Southerly surface flow (warm air advection) returns Friday bringing
temperatures well into the 80s. There will also be a notably uptick
in surface moisture during the day Friday. A cold front will move
through the region sometime late Friday night into Saturday.
Depending on the timing of the front and amount of instability that
builds, this could be the next opportunity for more widespread
showers and thunderstorms.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Mostly VFR conditions continue this afternoon outside instances
of showers and thunderstorms which can briefly reduce CIG/VSBYs
to MVFR/IFR. Best chance for thunderstorm activity would be for
MRB and perhaps CHO through this evening. Elsewhere, scattered
showers are expected as a cold front crosses the region late
tonight into Monday. Low clouds and patchy fog are expected to
develop overnight across all the terminals. VFR conditions
return by mid-morning Monday. However, with the front lingering
nearby, some scattered showers may develop through the
afternoon, along with the approach of a second cold front which
will renew chances for showers and thunderstorm late Monday into
early Tuesday morning. Drying conditions are likely on Tuesday.

VFR conditions Wednesday through Thursday night. Winds
northwest 10 knots Wednesday through Thursday, becoming light
and variable Thursday night.

&&

.MARINE...
Mostly sub-SCA through the next few days despite several cold
frontal passages. However, southerly flow ahead of the first
front this evening looks likely to bring marginal SCA gusts to
the middle bay, so have SCA out for this period. Perhaps of more
concern is the threat of gusty thunderstorms this evening as the
front approaches. This threat will be renewed with the second
front Monday evening.

Sub SCA conditions expected Wednesday through Thursday night
with winds northwest winds 10-15 knots during the day, becoming
lighter overnight.

&&

.TIDES/COASTAL FLOODING...
Elevated water levels continue to be pushed up the bay as
easterly flow becomes more southerly. Thus, expect more minor
flooding at high tide this morning for many sites. By Tuesday,
northwest flow behind a couple of cold fronts should allow water
levels to decline.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 7 PM this evening to 2 AM EDT Monday
     for ANZ534-543.

&&

SYNOPSIS...MSS
NEAR TERM...MSS
SHORT TERM...MSS
LONG TERM...CPB
AVIATION...MSS
MARINE...MSS/RCM
TIDES/COASTAL FLOODING...RCM
Hazardous weather outlook, Jun 13, 4:33 AM EST, 10 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
533 AM EDT Sun Jun 13 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-140945-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
533 AM EDT Sun Jun 13 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms are possible this afternoon and
tonight, mainly near and northwest of I-95.

Isolated instances of flooding are also possible this afternoon
and tonight, mainly near and northwest of I-95.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated severe thunderstorms are possible Monday and Monday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary this afternoon.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-140945-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
533 AM EDT Sun Jun 13 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms are possible this afternoon and
tonight, mainly near and northwest of I-81.

Isolated instances of flooding are also possible this afternoon
and tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated severe thunderstorms are possible Monday and Monday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary this afternoon.

MDZ001-501-502-VAZ503-504-WVZ501>506-140945-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
533 AM EDT Sun Jun 13 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms are possible this afternoon and
tonight.

Isolated instances of flooding are also possible this afternoon
and tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated severe thunderstorms are possible Monday and Monday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary this afternoon.

In the hours before

Local storm report, Jun 13, 1:47 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
247 PM EDT SUN JUN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     TSTM WND DMG     1 NE ALMA               38.60N  78.54W
06/13/2021                   PAGE               VA   911 CALL CENTER

            THREE TREES BLEW DOWN ON BOSTON ROAD NEAR CB LANE.

&&

EVENT NUMBER LWX2104338

CPB
Local storm report, Jun 13, 1:53 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
253 PM EDT SUN JUN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     TSTM WND DMG     2 N CHERRY GROVE        38.61N  78.87W
06/13/2021                   ROCKINGHAM         VA   911 CALL CENTER

            TREE AND WIRES DOWN ON TURLEYTOWN ROAD JUST SOUTH OF
            THE VILLAGE OF TURLEYTOWN.

&&

EVENT NUMBER LWX2104339

CPB
Local storm report, Jun 13, 2:16 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
316 PM EDT SUN JUN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     TSTM WND DMG     ROSEMONT                39.33N  77.62W
06/13/2021                   FREDERICK          MD   DEPT OF HIGHWAYS

            A TREE BLEW DOWN ON MD-79 PETERSVILLE ROAD NEAR CHICK
            LANE.

&&

EVENT NUMBER LWX2104340

DH
Local storm report, Jun 13, 2:57 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
357 PM EDT SUN JUN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     3 ENE ROCKY BAR         38.37N  78.65W
06/13/2021                   ROCKINGHAM         VA   TRAINED SPOTTER

            SEVERAL 3 INCH DIAMETER BRANCHES BROKEN OFF NEAR THE
            INTERSECTION OF MIDDLE RIDGE ROAD AND LITTLE GAP ROAD.

&&

EVENT NUMBER LWX2104341

CPB
Local storm report, Jun 13, 3:13 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
413 PM EDT SUN JUN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     2 SE STAUNTON           38.13N  79.04W
06/13/2021                   AUGUSTA            VA   911 CALL CENTER

            MULTIPLE TREES BLEW DOWN NEAR THE CITY OF STAUNTON.

&&

EVENT NUMBER LWX2104342

DH
Local storm report, Jun 13, 3:14 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
414 PM EDT SUN JUN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     TSTM WND DMG     2 S STAUNTON            38.13N  79.06W
06/13/2021                   AUGUSTA            VA   TRAINED SPOTTER

            SEVERAL THREE INCH DIAMETER BRANCHES BROKEN OFF TREES
            IN THE 3000 BLOCK OF BARTERBROOK ROAD.

&&

EVENT NUMBER LWX2104343

CPB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Augusta

When
June 13, 3:15 PM EST to 5:15 PM EST
Where
Augusta County, 1.39 mi WSW of Brand to 1.03 mi WSW of Brand
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.114, -79.024

Water was flowing across Desper Hollow Road blocking the access to the Brands Flat Mobile Home Park.

Flood, Highland

When
June 13, 6:30 PM EST to 8:30 PM EST
Where
Highland County, 1.71 mi NW of Valley Center to 1.98 mi NNW of Valley Center
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.291, -79.748

The 10000 block of Mill Gap Road was closed due to flooding.

Flood, Highland

When
June 13, 7:01 PM EST to 9:01 PM EST
Where
Highland County, 0.63 mi ESE of Meadowdale to 0.46 mi ESE of Meadowdale
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.376, -79.659

The 1100 AND 1200 block OF Mill Gap Road was closed due to flooding.

Flood, Augusta

When
June 13, 9:42 PM EST to 11:42 PM EST
Where
Augusta County, 0.88 mi SE of Jolivue to 1.33 mi ESE of Jolivue
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.092, -79.068

Christians Creek Road was closed from Hammond Lane to Tinkling Spring Road due to flooding.

Flood, Augusta

When
June 13, 9:42 PM EST to 11:42 PM EST
Where
Augusta County, 1.54 mi NNE of Greenville to 1.44 mi SSE of Mint Spg
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.021, -79.140

Stuarts Draft Highway was closed from Lee Jackson Highway near Pilot Truck Drive to Bellwood Lane near the Waynesboro County line.

Flood, Highland

When
June 13, 11:40 PM EST to June 14, 1:40 AM EST
Where
Highland County, 3 mi WNW of Mc Dowell to 0.38 mi WNW of Mc Dowell
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.344, -79.532

US-250 Highland Turnpike was blocked due to flooding in several locations between Head Waters and McDowell.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961762, 961763, 961764, 961766, 961767, 961768.